Chickenpox. Every child goes through them at some point, and every parent has to deal with the fallout – a very fussy child for a few days! As much of a pain as they are, however, it’s important to get them out of the way nice and early. Many parents will even actively try and get their kids infected.
In saying that, when your child is infected, you should never, ever give your child ibuprofen when they have the chickenpox. The consequences could be very, very severe!
What Are Chickenpox?
Chickenpox is a viral illness, which means there is no cure, but the treatments available usually focus on managing the symptoms. They will soothe the itchy skin, and reduce pain and fever. Commonly recommended medications include paracetamol and ibuprofen.
HOWEVER. You should never give your child ibuprofen if they are suffering from chickenpox. A recent social media post from a woman called Hayley Lyons, brought this all to light when she followed her doctor’s advice and gave her child ibuprofen. She very quickly realized this was a mistake, and has since shared her experiences with everyone.
Hayley’s son Lewis was suffering from chickenpox and had been prescribed ibuprofen by four different doctors in an attempt to get his temperature down. It ended up having an almost opposite effect – his temperature continued to rise, and the pox themselves became blistered and painful. She explained that ibuprofen “reacts with chicken pox making them go deeper into the skin tissue.” and that he should never have been prescribed them in the first place (1).
She rushed Lewis to the hospital who turned her away saying it was “just chicken pox” but she persevered and went to a separate children’s hospital, where he was found to have septicaemia (blood poisoning). He was admitted and treated straight away, and was able to start his recovery process.
Lewis has since made a full recovery, but the lesson is certainly learnt, and Hayley is determined to let every parent out there know what could happen. This way, they won’t make the same mistake. She also hopes to educate doctors that might not be aware of the potentially deadly combination!
The way that ibuprofen works is that it interrupts the flood of chemical reactions that are present in infections and illnesses, reduces inflammation. This, in turn, helps to reduce the signs of the symptoms (2).
In the case of chickenpox, however, the medication has quite a different effect. When the two are combined, it could lead to a number of different skin infection complications, as was seen in Hayley’s story.
Although more research needs to be done into the specific ins and outs, there is a theory as to what might be happening. It’s thought that in reducing the inflammation, the Ibuprofen also reduces the body’s ability to fight infections on the skin. This, in turn, gives bad bacteria a chance to hijack the vulnerability and cause all manner of complications. The chickenpox, unable to inflame the skin in the way they usually would go deeper into the skin, which causes real trouble (2).
In addition to this, the ibuprofen could be masking a lot of the symptoms of the new disease, due to its reduction of the inflammation, which can cause several complications.
Hayley noted that the Nurofen website does state not to take it if you have chickenpox. Unfortunately, this is something she only noticed afterwards, but she highlighted that her doctor nonetheless told her to give Lewis the medication.
The Nurofen website explains the exact unfortunate situation Hayley found herself in, “Some research has shown that ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDs) may increase the risk of developing severe skin infection complications in children with chickenpox.” (1)
Since Hayley’s story has received worldwide coverage as well as being shared over half a million times on Facebook. This lead to The Royal College of Paediatrics and Child Health commenting that both parents and doctors need a much greater awareness of the small, but significant risk that taking ibuprofen for chickenpox carries.
If your child is suffering from a high fever due to chickenpox, you should turn to paracetamol to help them on the way to recovery. Always follow doctor’s orders, but avoid ibuprofen at all costs.
1. Her Son Cries With A High Fever—Then Mom Realizes Doctors Are Making This TERRIFYING Mistake. Littlethingscom. 2016. Available at: http://www.littlethings.com/ibuprofen-chickenpox-hayley/?utm_source=LTcom&utm_medium=Facebook&utm_campaign=health. Accessed September 8, 2016.
2. Chicken pox & ibuprofen: what you need to know. Netdoctor. 2016. Available at: http://www.netdoctor.co.uk/parenting/news/a26412/should-you-give-ibuprofen-chicken-pox/. Accessed September 8, 2016.